(HealthDay News) — Sodium-glucose cotransporter-2 inhibitor (SGLT2i)-associated diabetic ketoacidosis (DKA) may occur after surgery even in patients with normal or near-normal blood glucose levels, according to a review published in the July issue of the British Journal of Anaesthesia.

Venkatesan Thiruvenkatarajan, MD, from Queen Elizabeth Hospital in Adelaide, Australia, and colleagues conducted a systematic literature review to identify published reports of DKA associated with SGLT2 inhibitors in the surgical setting to understand the clinical presentation and characteristics of SGLT2i-associated DKA.

The researchers identified 42 reports of euglycemic diabetes ketoacidosis (EDKA) and 5 cases of hyperglycemic diabetic ketoacidosis (HDKA) from 33 publications. In 26 cases, canagliflozin was implicated, with presentation time varying from a few hours to up to 6 weeks after operation. Implicating factors may include diabetes medication changes, diet modifications, and intercurrent illnesses. For 10 of 13 cases associated with bariatric surgery (12 EDKA and one HDKA), very low-calorie diet regimes were listed as a precipitating factor. There was no definitive evidence demonstrating interruption of SGLT2i and the occurrence of DKA. Outcome data were available in 32 cases, all of whom completely recovered, although seven patients required mechanical ventilation and five had acute kidney injury.

“EDKA can happen in people with both type 1 and type 2 diabetes. Unless special tests are done to assess the acid load in the body, clinicians can miss this complication. The symptoms are similar to other events during and after surgery such as mild acid build up, vomiting, and abdominal pain,” Thiruvenkatarajan said in a statement. “Failure to identify and treat this condition can result in unnecessary tests looking for other medical and surgical problems after surgery.”

Reference

Thiruvenkatarajan V, Meyer EJ, Nanjappa N, Van Wijk RM, Jesudason D. Perioperative diabetic ketoacidosis associated with sodium-glucose co-transporter-2 inhibitors: a systematic review. Brit J Anaesthesia

Related Articles